Ask an expert
Question

08 Dec 2005

APPETITE INCREASER
DEAR DIETDOC

WHY DO ANTI-DEPRESSANTS INCREASE YOUR APPETITE SO RADICALLY? I AM ON EFEXOR 75 AND LITERALLY WANT TO EAT EVERYTHING IN SIGHT SINCE BEING ON THEM A FEW WEEKS. I WAS OK ON MY SLIMMING PLAN BEFORE, BUT NOW STRUGGLE ENDLESSLY. IS THERE ANY NATURAL OR NON-NATURAL APPETITE SUPRESSANT THAT A PERSON CAN SAFELY TAKE?

THANK YOU
Answer 401 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Reader
Not all antidepressants stimulate the appetite. You may need to discuss this with the treating dr and ask him/her if the type of antidepressant can't be changed. On the other hand, depression can depress the appetite severely, so now that you are no longer depressed your normal appetite may have emerged. There are no so-called appetite depressants that can be classed as 'safe' because they can all cause side-effects. It would be potentially dangerous to take appetite depressants esp the ones that contain ephedrine, pseudo-epinephrine or synephrine together with antidepressants. These products can dependence, addiction, tremors, insomnia, palpitations, irritability, psychotic reactions, etc. These products have been banned in many countries because of their negative side-effects, which include addiction and dependence. Rather use a balanced, low-fat diet and regular exercise to lose or control weight.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9438 votes
No
68% - 20022 votes
Vote